Alert archive / Idaho / Wind Advisories in 2012

Wind Advisory 22, NWS Boise, ID

December 20, 20127 counties in Idaho; Baker County, Harney County, Malheur County, Oregon

NWS Boise, ID issued this wind advisory at Dec 20, 2012, 1:55 PM MST for 7 counties in Idaho; Baker County, Harney County, Malheur County, Oregon. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2012, 1:55 PM MST (20:55 UTC)
Expired
Dec 20, 2012, 6:00 PM MST
In force
4 hr
Issued by
NWS Boise, ID

Counties Ada County, ID, Canyon County, ID, Elmore County, ID, Gem County, ID, Owyhee County, ID, Payette County, ID, Washington County, ID, Baker County, OR, Harney County, OR, Malheur County, OR

The radar

The Boise radar (KCBX), 55 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2012-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2012-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2388 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
508 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

792 
WWUS75 KBOI 202055
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
155 PM MST THU DEC 20 2012

...VERY WINDY OVER THE AREA...

.VERY WINDY CONDITIONS WILL EXIST THROUGH EARLY EVENING OVER THE
AREA AS A TIGHT PRESSURE GRADIENT REMAINS IN PLACE. 

IDZ012-014-ORZ061-062-064-210100-
/O.NEW.KBOI.WI.Y.0022.121220T2055Z-121221T0100Z/
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-HARNEY COUNTY-
BAKER COUNTY-LOWER TREASURE VALLEY OR-
155 PM MST THU DEC 20 2012 /1255 PM PST THU DEC 20 2012/

...WIND ADVISORY IN EFFECT UNTIL 6 PM MST /5 PM PST/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MST /5 PM PST/ THIS
EVENING. 

* WINDS...SOUTH TO SOUTHEAST 20 TO 35 MPH WITH GUSTS 35 TO 55 MPH.
  STRONGEST WINDS FROM BAKER CITY TO UNION COUNTY OREGON AND ALSO
  IN THE TREASURE VALLEY OF IDAHO AND OREGON.

* TIMING...THROUGH EARLY EVENING THEN SLOWLY SUBSIDING. 

* IMPACTS...HAZARDOUS CONDITIONS DUE TO VERY GUSTY WINDS
  ESPECIALLY IN ELEVATED AND OPEN AREAS. HIGH PROFILE VEHICLES
  NEED CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
1 follow-up statement
363 
WWUS75 KBOI 210038
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
538 PM MST THU DEC 20 2012

...WIND ADVISORY EXPIRING...

.WINDS WILL SLOWLY DECREASE THROUGH THE NIGHT...AND THE WIND
ADVISORY FOR PARTS OF EASTERN OREGON AND SOUTHWESTERN IDAHO
WILL EXPIRE AT 6 PM MST /5 PM PST/ THIS EVENING.

IDZ012-014-ORZ061-062-064-210145-
/O.EXP.KBOI.WI.Y.0022.000000T0000Z-121221T0100Z/
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-HARNEY COUNTY-
BAKER COUNTY-LOWER TREASURE VALLEY OR-
538 PM MST THU DEC 20 2012 /438 PM PST THU DEC 20 2012/

...WIND ADVISORY WILL EXPIRE AT 6 PM MST /5 PM PST/ THIS
EVENING...

THE WIND ADVISORY FOR HARNEY AND BAKER COUNTIES IN OREGON AND THE
TREASURE VALLEY IN IDAHO AND OREGON WILL EXPIRE AT 6 PM MST /5 PM
PST/ THIS EVENING.

EAST AND SOUTHEAST WINDS HAVE DECREASED SLIGHTLY SINCE THIS
AFTERNOON AND WILL CONTINUE TO SLOWLY DECREASE TONIGHT.  WINDS
WILL INCREASE AGAIN FRIDAY IN THE SAME AREAS TO 15 TO 25 MPH
AGAIN FROM THE EAST AND SOUTHEAST.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this wind advisory went out at Dec 20, 9:58 AM MST, 3 hours 57 minutes earlier.

Area forecast discussion, Dec 20, 9:58 AM MST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
958 AM MST THU DEC 20 2012

.DISCUSSION...GUSTY SOUTHEAST WINDS CONTINUE OVER THE TREASURE
VALLEY WITH GENERALLY MUCH LIGHTER WINDS ELSEWHERE. THIS PATTERN
FAIRLY COMMON WITH INTENSE HIGH CENTER OVER SOUTHEAST IDAHO AND
NORTHERN UTAH WITH STRONG PACIFIC STORM ALONG THE COAST. STRONGEST
WINDS APPEAR TO BE FROM MOUNTAIN HOME TO ONTARIO...BUT STILL BELOW
ADVISORY THRESHOLDS. GUSTY WINDS HAVE ALREADY PLAYED HAVOC WITH MIN
TEMPERATURES OVERNIGHT AND THIS WILL BE THE CASE FOR HIGHS TODAY AS
WELL. NO PRECIP ONGOING IN THE FORECAST AREA AT THIS TIME BUT THAT
IS EXPECTED TO CHANGE AS A SERIES OF IMPULSES RACE NORTHEAST OVER
THE BLUES IN OREGON AND WEST CENTRAL MOUNTAINS IN IDAHO. OROGRAPHIC
INDUCED PRECIP IS EXPECTED TO BEGIN LATE TODAY AND INTENSIFY
TONIGHT. WILL BE RAISING POPS AND QPF IN THESE REGIONS TO ACCOUNT
FOR THIS. OTHERWISE...RAIN SHADOWING WILL CONTINUE IN THE SNAKE
VALLEY UNTIL LATER THIS WEEKEND.

&&

.AVIATION...VFR CLOUDY WITH ISOLATED SNOW SHOWERS TODAY WILL
DETERIORATE TO LIFR IN SNOW ACROSS THE MOUNTAINS OF BAKER COUNTY AND
THROUGHOUT CENTRAL IDAHO TONIGHT AS AN UPPER LEVEL IMPULSE CROSSES
THE AREA. KBOI TO KTWF EXPECT VFR CLOUDY CONDITIONS TO PERSIST DUE
TO THE RAIN SHADOW EFFECT. ACROSS SE OREGON AND HIGHLANDS OF SW
IDAHO EXPECT SCATTERED MVFR SNOW SHOWERS TONIGHT. SURFACE WINDS FROM
THE EAST AND SOUTH 10 TO 20 KNOTS WITH GUSTS AROUND 35 KNOTS
KJER-KMUO-KBOI-KEUL-KONO-KBKE. SW WINDS ALOFT AT 10K FT MSL AVERAGE
45 KNOTS THROUGH TONIGHT.

&&

.PREV DISCUSSION...TODAY THROUGH FRIDAY...OUR AREA WILL REMAIN UNDER
SOUTHWEST FLOW ALOFT AS A LARGE DEEP TROUGH SETS UP OFF THE PAC NW
COAST THROUGH FRIDAY. THIS WILL BRING US A SLOW WARMING TREND WITH
LOTS OF HIGH-LEVEL MOISTURE AND CLOUDS...ALONG WITH STRONG SE SFC
WINDS IN THE SNAKE RIVER VALLEY. TOGETHER THESE FACTORS WILL ALSO
LEAD TO MILD OVERNIGHT TEMPS. RAIN AND SNOW SHOWERS WILL CONTINUE TO
FALL IN THE MTNS THROUGH THE SHORT TERM...BUT PRECIP IN THE SNAKE
RIVER VALLEY WILL BE MINIMAL TO NON-EXISTENT. LOW PW VALUES WILL
TRANSLATE TO LOW SNOWFALL AMOUNTS IN THE MOUNTAINS.

LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...ACTIVE WEATHER PATTERN
TROUGH THE EXTENDED PERIOD. HOWEVER...MOISTURE REMAINS LIMITED.
SOUTHWEST FLOW ALOFT WILL WEAKEN THIS WEEKEND AS THE UPPER LOW MOVES
INLAND. NO SIGNIFICANT MOISTURE IS CONNECTED TO THIS SYSTEM SO
PRECIPITATION WILL BE LIMITED. EXPECT LIGHT SNOW AT TIMES IN THE
MOUNTAINS WITH THE RAIN SHADOW EFFECT CONTINUING FOR THE TREASURE
VALLEY. THE WEAKENING LOW WILL CROSS SW IDAHO SUNDAY NIGHT WITH
LIGHT PRECIPITATION IN WEST FLOW AND WILL GIVE A SLIGHT CHANCE FOR
SNOW IN THE VALLEY BUT LITTLE TO NO ACCUMULATION. MODEL SOLUTIONS
DIVERGE AFTER MONDAY WITH THE LATEST GFS BRINGING IN A TROUGH FOR
MONDAY AND TUESDAY FOR WIDESPREAD PRECIPITATION. ECMWF CONTINUES
WITH A DRIER SOLUTION AS THE TROUGH SPLITS AS IT MOVES INLAND. THIS
HAS SUPPORT FROM SOME OF THE GFS ENSEMBLE MEMBERS AND CANADIAN
MODEL. THUS HAVE CONTINUED THE DRIER FORECAST EARLY NEXT WEEK. UPPER
RIDGE BUILDS OVER THE REGION WEDNESDAY INTO THURSDAY THOUGH THE
UPPER AIR PATTERN BUCKLES WITH A SEASONABLY MOIST UPPER LEVEL TROUGH
PUSHING INTO THE PACNW.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

DISCUSSION...GS
PREV DISCUSSION...SP
LONG TERM....JS
AVIATION.....VM
Hazardous weather outlook, Dec 20, 5:51 AM MST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
551 AM MST THU DEC 20 2012

IDZ011>016-028>030-033-ORZ061>064-211300-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
551 AM MST THU DEC 20 2012 /451 AM PST THU DEC 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 1:12 PM MSTWinter Weather AdvisoryBOIAdams, Gem, Valley, Washington14 hr

Nearby

Wind Advisories in Idaho, 2012Wind Advisories in Oregon, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.